Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 189, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2016, 5:49 AM CDT for Anderson County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 5:49 AM CDT (10:49 UTC)
- Expired
- Jul 7, 2016, 6:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:10 AM CDT | TSTM WND GST 56 | 1 Ssw Garnett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2437 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
963
WUUS53 KTOP 071049
SVRTOP
KSC003-071115-
/O.NEW.KTOP.SV.W.0189.160707T1049Z-160707T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
549 AM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 615 AM CDT
* AT 548 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF PAOLA TO NEAR RICHMOND...MOVING
SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT. AT 540 AM CDT...THERE WAS TREE DAMAGE 1
WEST OF OTTAWA FOR THUNDERSTORM WINDS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARNETT AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3826 9507 3804 9508 3804 9510 3839 9546
3839 9507 3830 9506 3826 9506
TIME...MOT...LOC 1048Z 301DEG 45KT 3858 9497 3838 9531
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
981
WWUS53 KTOP 071102
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT THU JUL 7 2016
KSC003-071115-
/O.CON.KTOP.SV.W.0189.000000T0000Z-160707T1115Z/
ANDERSON-
602 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHEASTERN ANDERSON COUNTY...
AT 602 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF FONTANA TO NEAR GREELEY...MOVING
SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3813 9508 3839 9528 3839 9507 3830 9506
3826 9506 3826 9507
TIME...MOT...LOC 1102Z 301DEG 45KT 3850 9481 3830 9515
HAIL...<.75IN
WIND...60MPH
$$173
WWUS53 KTOP 071111
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT THU JUL 7 2016
KSC003-071121-
/O.EXP.KTOP.SV.W.0189.000000T0000Z-160707T1115Z/
ANDERSON-
611 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 615 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3813 9508 3839 9528 3839 9507 3830 9506
3826 9506 3826 9507
TIME...MOT...LOC 1110Z 301DEG 45KT 3850 9481 3830 9515
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:31 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 7, 3:31 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 331 AM CDT THU JUL 7 2016 .SHORT TERM...(Today and Tonight) Issued at 316 AM CDT THU JUL 7 2016 Once again the models have struggled to show where the MCS will track with the ARW and NMM appearing to have some idea of the location but 3 to 4 hours off on the timing. Water vapor imagery shows a synoptic scale upper wave moving into the northern plains while profiler hint at another MCV in eastern NEB. At the surface, low pressure was analyzed over eastern CO and a meso high from this morning's convection was noted over the mid MO river valley. With the MCS tracking across northeast KS this morning, the forecast is based on the expected outflow pushing into east central KS this morning before retreating back to near the KS river. This boundary could also be reinforced by the late afternoon be synoptic pressure rises from the upper shortwave moving across the northern plains. With this in mind, have highs in the lower 90s across northern KS with mid to upper 90s over east central KS. There is a fair amount of uncertainty in this temp forecast. With the models showing a poor track record with the nocturnal convection, confidence in exactly where the surface boundaries end up is low. As for the possible heat and humidity, there is a concern that I may be a little high with dewpoints this afternoon given the convection overturning the airmass now. Heat indices could be around 105 along and south of the KS river but think I'll wait to see where the outflow ends up to get a better idea of where a heat advisory may be needed. Precip chances through the afternoon are expected to be low but not zero. Models strengthen the mid level EML with 700MB temps around +17. This would be a substantial cap to a surface parcel. Have held onto some 20 to 30 percent POPs because models bring the surface trough into east central KS which may have enough convergence along it for an isolated storm during the heat of the day. Overnight, the low level jet is progged to be veered to the west southwest so convergence along the boundary would appear to be minimal. So again will only keep a small chance POP. But given the recent track record of the models confidence in the forecast is below average. .LONG TERM...(Friday through Wednesday) Issued at 316 AM CDT THU JUL 7 2016 Friday into the weekend, have kept slight chance POPs south of I-70 for the day on Friday as a stationary boundary should stay set up over southern KS. Weak quasi-zonal to northwest flow will be set up over the region, so as we head into the weekend, there may be some very sublte shortwaves and that advect out of the Northern and Central Rockies vicinity over the region and help provide additional lift over weak surface convergence to spark a few showers and possibly thunderstorms as a conditionally unstable atmosphere sets back up over northeastern KS. Very difficult at this time to eliminate small chance POPs out of any time frame due to possible convection developing in association with this boundary. Most precip would likely be all elevated and weak shear would limit organization. By the end of the weekend, weak ridging builds into the region and late Sunday would probably be a time where precip chances could be lowered in future updates at least looking ahead right now. Mean Westerlies will continue to reside to the north over the northern tier of the CONUS. By Monday, a deepening North Pac Low digs into the Intermountain West and begins to impact the Central Plains Monday night into Tuesday time frame as initial weak lead shortwaves impact northeastern KS area. This brings back a reasonable increase in POPs, but still slight to chance only as coverage isn't high confidence at this time. Finally, another weak cold front arrives day time frame Tuesday and as the previously mentioned North Pac Low lifts into the Northern Plains and Central Canada, a stationary boundary is left behind and probably gives reasonable chances of off and on precip and some unorganized storms through mid week and could finally exit the region by Thursday. Continued WAA into this time frame should bring dewpoints back into the upper 60s and lower 70s consistently with surface temps into the low to perhaps mid 90s. Heat indices will again likely rise into the low 100s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1150 PM CDT WED JUL 6 2016 Confidence on convection remains low...too low for inclusion. Thunderstorms to the northwest showing little propagation south but some potential for this as well as isentropic upglide development ahead of it remains. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Drake AVIATION...65
Hazardous weather outlook, Jul 7, 3:48 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 AM CDT THU JUL 7 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-080900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 AM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS MORNING MAINLY ALONG AND NORTH OF INTERSTATE 70. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AREAS ALONG AND NORTH OF INTERSTATE 70 UNTIL 9AM. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE MAINLY DAMAGING WINDS. HEAT INDEX VALUES ARE FORECAST TO PEAK FROM 100 TO 106 THIS AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS AFTERNOON AND EVENING MAINLY ALONG A SOUTH OF INTERSTATE 70 WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWESTERN PORTIONS OF THE AREA ON FRIDAY EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 7, 5:06 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM NON-TSTM WND GST TOPEKA 39.05N 95.68W
07/07/2016 M54 MPH SHAWNEE KS ASOS
&&
BDRAKELocal storm report, Jul 7, 5:08 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST 3 WNW TOPEKA 39.06N 95.73W
07/07/2016 M68 MPH SHAWNEE KS MESONET
&&
BDRAKELocal storm report, Jul 7, 5:10 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND GST LAWRENCE 38.96N 95.26W
07/07/2016 M53 MPH DOUGLAS KS ASOS
&&
BDRAKELocal storm report, Jul 7, 5:16 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND GST 7 W MAYETTA 39.34N 95.85W
07/07/2016 M45 MPH JACKSON KS MESONET
&&
BDRAKELocal storm report, Jul 7, 5:41 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM NON-TSTM WND GST 3 SSW LECOMPTON 39.00N 95.42W
07/07/2016 M76 MPH DOUGLAS KS MESONET
&&
BDRAKELocal storm report, Jul 7, 5:49 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
549 AM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST 3 SSW LECOMPTON 39.00N 95.42W
07/07/2016 M76.00 MPH DOUGLAS KS MESONET
THIS IS AN UPDATED LSR. PREVIOUS WAS LISTED AS NON-TSTM
WND GUST.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:16 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 44 min |
| Jul 7, 1:51 AM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jul 7, 2:22 AM CDT | Special Weather Statement | TOP | Clay, Cloud, Marshall, Washington | 23 min |
| Jul 7, 2:43 AM CDT | Special Weather Statement | TOP | Clay, Marshall, Riley | 32 min |
| Jul 7, 2:57 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 3 hr |
| Jul 7, 3:17 AM CDT | Special Weather Statement | TOP | Clay, Pottawatomie, Riley | 43 min |
| Jul 7, 3:21 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 24 min |
| Jul 7, 3:51 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 39 min |
| Jul 7, 4:30 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 45 min |
| Jul 7, 4:59 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.